Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 14, NWS Huntsville, AL

June 26, 201211 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jun 26, 2012, 5:06 PM CDT for 11 counties in Alabama. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2012, 5:06 PM CDT (22:06 UTC)
Expired
Jun 26, 2012, 7:00 PM CDT
In force
114 min
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WWUS84 KHUN 262206
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT TUE JUN 26 2012

...RED FLAG WARNING HAS BEEN EXTENDED UNTIL 7 PM CDT FOR
LAUDERDALE...COLBERT AND LIMESTONE COUNTIES...

ALZ001-002-005-270000-
/O.EXP.KHUN.FW.W.0013.000000T0000Z-120626T2200Z/
/O.NEW.KHUN.FW.W.0014.120626T2206Z-120627T0000Z/
LAUDERDALE-COLBERT-LIMESTONE-
506 PM CDT TUE JUN 26 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW
HUMIDITY FOR LAUDERDALE...COLBERT AND LIMESTONE COUNTIES...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE IS CONTINUING A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* TIMING...UNTIL 7 PM CDT TODAY.

* RELATIVE HUMIDITY...VALUES WILL CONTINUE TO REMAIN BETWEEN 25 AND
  30 PERCENT INTO EARLY THIS EVENING. 

* IMPACTS...LOW RELATIVE HUMIDITY VALUES COMBINED WITH PERIODIC
  WIND GUSTS ABOVE 15 MPH AND 20 FOOT WINDS FROM 10 TO 15 MPH 
  WILL ALLOW ANY FIRES THAT DEVELOP TO LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL INCREASE FIRE GROWTH
POTENTIAL.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

ALZ003-004-006>010-016-270000-
/O.NEW.KHUN.FW.W.0014.120626T2206Z-120627T0000Z/
FRANKLIN AL-LAWRENCE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-
CULLMAN-
506 PM CDT TUE JUN 26 2012

...RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW
HUMIDITY FOR FRANKLIN...LAWRENCE...MADISON...MORGAN...MARSHALL...JACKSON...DEKALB
AND CULLMAN COUNTIES...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE IS CONTINUING A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA... FRANKLIN AL...LAWRENCE...MADISON...MORGAN... 
  MARSHALL...JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...UNTIL 7 PM CDT TODAY.

* RELATIVE HUMIDITY...VALUES WILL CONTINUE TO REMAIN BETWEEN 25 AND
  30 PERCENT INTO EARLY THIS EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

TT
2 follow-up statements
382 
WWUS84 KHUN 262208 AAA
RFWHUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 PM CDT TUE JUN 26 2012

...RED FLAG WARNING HAS BEEN EXTENDED UNTIL 7 PM CDT FOR
ALL COUNTIES IN NORTH ALABAMA...

ALZ001>010-016-270000-
/O.CON.KHUN.FW.W.0014.000000T0000Z-120627T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
508 PM CDT TUE JUN 26 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY...

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING...UNTIL 7 PM CDT TODAY.

* RELATIVE HUMIDITY...VALUES WILL CONTINUE TO REMAIN BETWEEN 25 
  AND 30 PERCENT INTO EARLY THIS EVENING. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

TT
785 
WWUS84 KHUN 270007
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
707 PM CDT TUE JUN 26 2012

...RED FLAG WARNING FOR ALL OF NORTH ALABAMA HAS BEEN ALLOWED TO
EXPIRE...

ALZ001>010-016-270115-
/O.EXP.KHUN.FW.W.0014.000000T0000Z-120627T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
707 PM CDT TUE JUN 26 2012

...RED FLAG WARNING DUE TO LOW HUMIDITY VALUES HAS BEEN ALLOWED TO
EXPIRE ACROSS ALL OF NORTH ALABAMA...

TEMPERATURES HAVE COOLED TO AROUND 90 DEGREES ACROSS THE AREA AND RH
VALUES HAVE INCREASED...THUS ALLOWING FOR THE RED FLAG WARNING TO BE
ALLOWED TO EXPIRE. 

$$

TT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jun 26, 3:46 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 26, 3:46 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT TUE JUN 26 2012

.DISCUSSION...
...DANGEROUS HEAT EXPECTED LATER THIS WEEK...

IT FEELS A LITTLE MORE LIKE THE DESERT THAN THE SOUTHEAST ACROSS THE
TN VALLEY THIS AFTN. TEMPS HAVE REACHED THE LOWER 90S...AND IN A FEW
CASES THE MID 90S...WHILE DRIER AIR AND STRONG MIXING HAVE DROPPED
DEWPOINTS INTO THE 30S AT KMSL AND LOWER 40S ELSEWHERE. THIS IS
OCCURRING AT THE SAME TIME AS NERLY WIND GUSTS OF 20-25 MPH AS WELL.
SFC ANALYSIS INDICATES THAT THE COLD FRONT REMAINS JUST TO THE SOUTH
OF THE HUN CWFA...AS DEWPOINTS INCREASE QUICKLY AS YOU PROGRESS INTO
CENTRAL AL.

MAIN CONCERN FOR ESSENTIALLY THE ENTIRE FCST IS THE HEAT. TONIGHT
WILL BE QUITE COOL AND PLEASANT...SO IF YOU ENJOY COOLER WEATHER...
ENJOY IT WHILE IT LASTS. ONE MORE NOT-QUITE-AS-HOT DAY IS EXPECTED
TMRW BEFORE THE LARGE PERSISTENT RIDGE OF HIGH PRESSURE BUILDS OVER
THE REGION. SHORT AND MED-RANGE MODELS ARE ALL CONSISTENT IN KEEPING
THE UPPER HIGH DIRECTLY OVER THE REGION THROUGH AT LEAST SATURDAY. IN
ADDITION TO THE SUBSIDENCE...THERE IS LITTLE MOISTURE TO SPEAK
OF...SO CLOUDS MAY EVEN BE HARD TO COME BY.

THE HEAT WILL REBOUND IN EARNEST ON THURSDAY. 850MB TEMPS WILL RISE
ABOVE 25C AND 700MB TEMPS WILL REACH 14C. THIS SHOULD EASILY
TRANSLATE TO 100+ DEGREE TEMPS AT THE SFC. WENT CLOSELY TO THE HOTTER
GFS/GFSX MOS. HOWEVER BASED ON ITS PERFORMANCE IN THIS PATTERN IT MAY
STILL BE UNDERDOING THINGS...AND 105+ DEGREE HIGHS CANNOT BE RULED
OUT THURSDAY OR FRIDAY. LOW-LVL MOISTURE WILL BE SLOWER TO REBOUND
ON THURSDAY SO HEAT INDICES WILL NOT BE QUITE AS BAD /THOUGH STILL
OVEN-LIKE/...BUT GREATER HUMIDITY IS EXPECTED FRIDAY AND FOR THE
WEEKEND. PRELIM HEAT INDEX READINGS WILL EASILY TOP 105 ACROSS
PORTIONS OF THE AREA FRIDAY AND SATURDAY. MAKE YOUR PLANS TO AVOID
THE HEAT NOW...THE HEAT WILL BE DOWNRIGHT DANGEROUS!

JUST HOW LONG IT STAYS HOT IS UP FOR DEBATE. THE GFS PUSHES THE UPPER
HIGH OFF TO THE EAST...ALLOWING FOR MORE ROBUST MOISTURE RETURN AND
PERHAPS SOME LIMITED RELIEF FROM THE HEAT. THE ECMWF CONSISTENTLY
PARKS THE HIGH OVERHEAD AND DOES NOT MOVE IT UNTIL THE MIDDLE OF NEXT
WEEK. WILL KEEP THINGS DRY THRU SATURDAY BASED ON BETTER
CONSENSUS...AND HANG ON TO VERY LOW POPS SUNDAY-TUESDAY IN CASE THE
GFS IS CORRECT. HOWEVER THE TREND HAS BEEN HOTTER AND DRIER FOR
LONGER...SO THIS IS LIKELY TO BE AN OPTIMISTIC FORECAST. WITH THIS IN
MIND...WILL AIM ABOVE THE GFSX MOS HIGHS...KEEPING THEM NEAR 100F
FOR SUNDAY AND BEYOND.

BCC

&&

.AVIATION...
/ISSUED 1251 PM CDT TUE JUN 26 2012/
FOR 18Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. HIGH
PRESSURE WILL KEEP CLEAR SKIES ACROSS THE AREA AND WINDS WILL BE
PERIODICALLY GUSTY FROM THE NNE THIS AFTERNOON. WIND SPEEDS WILL
THEN SLACKEN OVERNIGHT.

CCC

&&

.CLIMATE...
/ISSUED 357 AM CDT TUE JUN 26 2012/...
GIVEN THE TRIPLE DIGIT TEMPERATURES EXPECTED LATER THIS WEEK...HERE
ARE A FEW RECORDS OF NOTE FOR HUNTSVILLE (KHSV) AND MUSCLE SHOALS
(KMSL). **THE RANGES OF TEMPERATURES (IN DEGREES F) INCLUDED ARE THE
REMAINING RECORDS IN THE TOP 5 FOR EACH SITE. THOUGH THE ALL- TIME
RECORDS DON'T LOOK TO BE BROKEN (YET)... RECORDS #2-5 DEFINITELY LOOK
TO BE IN JEOPARDY.**

            KHSV RECORD     REMAINING    KMSL RECORD     REMAINING
             TEMP/YEAR     TOP 5 TEMPS    TEMP/YEAR     TOP 5 TEMPS
                             (RANGE)                      (RANGE)
JUNE 28       107/1931       101-105      104/1952        100-103
JUNE 29       108/1931       101-103      106/1931        100-102
JUNE 30       102/1914         101        103/1914        100-102
JULY 1        102/1954       100-102      102/1914         99-100

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    61  94  65 102  68 /   0   0   0   0   0
SHOALS        60  94  64 101  67 /   0   0   0   0   0
VINEMONT      62  90  65  97  70 /   0   0   0   0   0
FAYETTEVILLE  59  94  64  98  66 /   0   0   0   0   0
ALBERTVILLE   60  92  63  97  67 /   0   0   0   0   0
FORT PAYNE    57  91  59  97  63 /   0   0   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 26, 2:01 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
201 PM CDT TUE JUN 26 2012

ALZ001>010-016-TNZ076-096-097-271000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
201 PM CDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT CONDITIONS WILL RETURN TO THE TENNESSEE VALLEY ONCE AGAIN ON
THURSDAY...WITH HIGH TEMPERATURES EXPECTED TO BE IN THE UPPER 90S
TO AROUND 100 DEGREES FOR MOST OF THE REGION FROM THURSDAY THROUGH
EARLY NEXT WEEK. AFTERNOON HEAT INDEX VALUES WILL BE IN THE 100
TO 105 DEGREE RANGE FOR MUCH OF THE AREA DURING THIS UPCOMING HEAT
WAVE.

OTHERWISE...A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
MAY RETURN TO NORTH ALABAMA AND SOUTHERN TENNESSEE BY THE END OF THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:22 AM CDTRed Flag WarningHUNColbert, Lauderdale, Limestone11 hr

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.